Arizona, 2014

Damaging Wind in Arizona, August 21, 2014

August 21, 2014 · NWS PSR · 1 event in 1 county or zone

A line of thunderstorms developed across the central portions of the greater Phoenix metropolitan area during the evening hours on August 21st. Some of the storms affected the community of Scottsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A line of thunderstorms developed across the central portions of the greater Phoenix metropolitan area during the evening hours on August 21st. Some of the storms affected the community of Scottsdale. The storms did not appear to be severe and for the most part, outflow winds from the storms were expected to be less than 50 mph. Instead of a Severe Thunderstorm Warning, A Significant Weather Advisory was issued for the storms. Gusty winds from some of the storms blew down a light pole at a tennis court located next to the Sun King Apartments in Scottsdale. No other damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:47 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 2:47 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
247 PM MST THU AUG 21 2014

.SYNOPSIS...
THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. STORM CHANCES WILL DECREASE
FRIDAY AND THROUGH THE WEEKEND AS DRIER AIR OVERSPREADS THE AREA.
BELOW NORMAL TEMPERATURES ARE FORECAST THROUGH SATURDAY...GRADUALLY
RETURNING TO NORMAL EARLY NEXT WEEK.

&&

.DISCUSSION...
THUNDERSTORM ACTIVITY HAS RAPIDLY PICKED UP THIS AFTERNOON ACROSS
OUR SOUTHEAST CALIFORNIA ZONES...THE LOWER COLORADO RIVER VALLEY...
AND AS FAR EAST AS CENTRAL LA PAZ AND YUMA COUNTIES. SOME OF THESE
STORMS HAVE QUICKLY CLUSTERED AND EVOLVED TO SEVERE STATUS WITH
STRONG WINDS IN EXCESS 55KT...OTHER ISOLATED STORMS HAVE BEEN
EFFICIENT RAIN PRODUCERS WITH RADAR RAINFALL ESTIMATES OF 1-2 INCHES
PER HOUR.

CLOUD COVER AND COOLER TEMPERATURES ACROSS SOUTH-CENTRAL ARIZONA
CREATED A MORE STABLE ENVIRONMENT AND THUS TOOK A BITE OUT OF THE
CONVECTIVE POTENTIAL THIS AFTERNOON AND HAS KEPT STORM ACTIVITY TO A
MINIMUM SO FAR. THE HIGH AT PHOENIX PEAKED OUT AT 88 DEGREES AND
THAT WAS AT 10 AM THIS MORNING. HOWEVER...AS THE LOW GRADUALLY
SHIFTS EAST...THE COLD CORE 500MB TEMPS/-10 TO 12C/ WILL EVENTUALLY
MOVE OVER SOUTH-CENTRAL ARIZONA...IMPROVING LAPSE RATES/INSTABILITY.
EXPECT SHOWERS/THUNDERSTORMS TO FORM AND EVENTUALLY SPREAD EAST
ACROSS MARICOPA COUNTY/PHOENIX METROPOLITAN AREA BY EARLY
EVENING...CONTINUING INTO THE HIGHER TERRAIN OF SOUTHERN GILA
COUNTY...NORTHERN AND EASTERN ARIZONA BEFORE MIDNIGHT.

THE LOW WILL MOVE MOVE ACROSS THE STATE TONIGHT...THE TROUGH AXIS
EXPECTED TO BE DRAPED ACROSS THE CENTRAL ARIZONA BY LATE FRIDAY
MORNING. MID LEVEL FLOW BEHIND THE DEPARTING TROUGH TURNS SHARPLY
OUT OF THE WEST LATE TONIGHT INTO FRIDAY...SO MOISTURE GETS SCOURED
OUT AND THE FLOW BECOMES LESS FAVORABLE FOR STORMS FRIDAY AFTERNOON.
WOULD ANTICIPATE THAT THE ATMOSPHERE WILL BE PRETTY WORKED OVER AND
MORE STABLE ACROSS OUR ENTIRE FORECAST AREA FROM THIS EVENINGS
ACTIVITY THAT LITTLE IN THE WAY OF CONVECTIVE STORMS WILL
MATERIALIZE FRIDAY. STILL KEEPING SLIGHT CHANCE POPS GOING ACROSS
SOUTHERN GILA COUNTY FOR FRIDAY AFTERNOON...AND MUCH OF THE SAME IS
EXPECTED FOR SATURDAY AND SUNDAY AS LOW LEVEL MIXING RATIOS CONTINUE
TO FALL TO AROUND 5-6 G/KG THIS WEEKEND. DAYTIME TEMPERATURES WILL
CONTINUE TO BE BELOW NORMAL AS WE END THE WEEK...HOLDING IN THE MID
TO UPPER 90S OVER THE LOWER DESERTS FRIDAY AFTERNOON...BARLEY
BREAKING THE 100 DEGREE MARK SATURDAY AFTERNOON...AND A FEW MORE
DEGREES OF WARMING FOR SUNDAY.

THERE IS A GENERAL AGREEMENT AMONG THE OPERATIONAL MODELS AND
ENSEMBLES THAT MOISTURE WILL RETURN TO THE AREA MONDAY/TUESDAY...
ALTHOUGH AT THIS POINT THERE DOES NOT APPEAR TO BE ANY CLEAR SIGNALS
ON WHICH DAY WILL BE ACTIVE. GOING TO RETAIN A LOW-GRADE MONSOON POP
FORECAST EACH AFTERNOON MONDAY THROUGH THURSDAY ALONG WITH NEAR
NORMAL TEMPERATURES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
PERSISTENT CLOUDINESS HAS KEPT TEMPERATURES WELL BELOW NORMAL ACROSS
THE AREA. CONSEQUENTLY...INSTABILITY IS DIMINISHED AND THE THREAT
FOR THUNDERSTORMS HAS DECREASED. HOWEVER...INSTABILITY WILL INCREASE
AGAIN LATE THIS AFTERNOON AND THIS EVENING AS AN AREA OF LOW
PRESSURE MOVES INTO SOUTHWESTERN AZ. ISOLATED TO SCATTERED STORMS
ARE POSSIBLE ACROSS THE PHOENIX AREA...PARTICULARLY IN THE 01Z-05Z
PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG TO SEVERE WIND GUSTS AND PERHAPS EVEN LARGE HAIL. CIGS
MAY ALSO LOWER TO AROUND 7K FT WITH OCCASIONAL VSBY RESTRICTIONS
BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 06Z WITH A BREAK IN THE
MONSOON ACTIVITY BEGINNING FRIDAY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON
AT BOTH KIPL AND KBLH. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...STRONG TO SEVERE WIND GUSTS AND LARGE HAIL.
CIGS MAY ALSO LOWER TO AROUND 6K FT WITH OCCASIONAL VSBY
RESTRICTIONS BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 04Z WITH A
BREAK IN THE MONSOON ACTIVITY BEGINNING FRIDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HUMIDITIES TREND DOWNWARD SOME MORE OVER THE WEEKEND BEFORE
REBOUNDING SOME NEXT WEEK. AIR WILL BE DRIEST OVER SOUTHEAST
CALIFORNIA AND HAINES INDEX VALUES CLIMB TO 5 BEFORE IMPROVING BY
TUESDAY. HAINES VALUES WILL BE SIGNIFICANTLY LOWER EAST OF THERE DUE
TO BETTER MOISTURE. OVERNIGHT RECOVERY WILL REMAIN GOOD...LESS SO
OVER SOUTHEAST CALIFORNIA. STORM CHANCES WILL BE SLIGHT AND LIMITED
TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH
TUESDAY...EXPANDING WESTWARD WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/LEINS
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 21, 2:33 AM MST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
233 AM MST THU AUG 21 2014

AZZ020>028-CAZ030>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
233 AM MST THU AUG 21 2014 /233 AM PDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. VERY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...RESULTING IN FLOODING
OF LOW LYING AREAS AND WASHES. IN ADDITION TO THE HEAVY RAIN...VERY
STRONG DAMAGING WINDS ARE LIKELY WITH THE STRONGEST STORMS ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 21, 5:08 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
508 PM MST THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     YUMA                    32.68N 114.62W
08/21/2014                   YUMA               AZ   AMATEUR RADIO

            MULTIPLE REPORTS OF DOWNED POWER LINES ALONG WITH
            SEVERAL INTERSECTIONS WITH STREET LIGHTS OUT ACROSS THE
            CITY OF YUMA.

&&

EVENT NUMBER PSR1400243

NOLTE
Special weather statement, Aug 21, 5:20 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
520 PM MST THU AUG 21 2014

AZZ020>022-220100-
LA PAZ AZ-MARICOPA AZ-
520 PM MST THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 600 PM MST/600 PM PDT/

AT 517 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF BOUSE TO SALOME TO 12 MILES SOUTHEAST OF
WENDEN...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   GLADDEN...
   AGUILA...

LAT...LON 3401 11333 3400 11307 3353 11370 3370 11392
      3386 11436 3417 11428 3426 11414 3431 11414
      3430 11408 3426 11401 3426 11386 3423 11383
      3425 11373 3421 11368 3424 11359 3432 11353
      3430 11336 3432 11334
TIME...MOT...LOC 0020Z 214DEG 27KT 3399 11408 3386 11362
          3370 11343

18
Special weather statement, Aug 21, 5:28 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST THU AUG 21 2014

AZZ021-022-026-027-220115-
LA PAZ AZ-YUMA AZ-MARICOPA AZ-
528 PM MST THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EASTERN YUMA COUNTY IN SOUTHWEST ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 526 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES SOUTH OF VICKSBURG JUNCTION TO PALOMA TO 20 MILES SOUTHEAST OF
MOHAWK...AND MOVING EAST AT 35 MPH.

WIND GUSTS 40 TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   SENTINEL AND  SUNDAD...
   PAINTED ROCK DAM...

LAT...LON 3394 11315 3301 11281 3263 11283 3246 11379
      3291 11371 3356 11389
TIME...MOT...LOC 0028Z 263DEG 29KT 3356 11366 3294 11344
          3248 11352

18
Local storm report, Aug 21, 5:36 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            12 NE YUMA PROVING GROU 33.22N 114.26W
08/21/2014                   YUMA               AZ   TRAINED SPOTTER

            ROADWAY FLOODING ALONG US 95 SOUTH OF QUARTZSITE.
            SPOTTER REPORTS ROADWAY IMPASSABLE ESTIMATED 30 TO 32 S
            OF QUARTZSITE. ADOT ALSO REPORTS WATER ALONG THE ROADWAY
            BETWEEN SEVERAL MILE POSTS...ROAD CLOSURE AT MP 72.
            EVENT TIME ESTIMATED FROM RADAR WHEN HEAVIEST RAINFALL
            OCCURRED ALONG HWY 95 AND OVER SEVERAL DRAINAGES IN THE
            AREA.

&&

EVENT NUMBER PSR1400244

NOLTE
Special weather statement, Aug 21, 6:28 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST THU AUG 21 2014

AZZ021>023-026-027-220215-
LA PAZ AZ-YUMA AZ-MARICOPA AZ-
628 PM MST THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHEASTERN YUMA COUNTY IN SOUTHWEST ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 715 PM MST

AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST
OF VICKSBURG JUNCTION TO 17 MILES NORTH OF SUNDAD TO 10 MILES WEST OF
GILLESPIE DAM TO 10 MILES EAST OF PAINTED ROCK DAM...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS AROUND 40 MPH AND BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   GILLESPIE DAM...
   PALO VERDE NUCLEAR GENERATION STATION AND  WINTERSBURG...
   TONOPAH...
   PALO VERDE...
   BUCKEYE...

LAT...LON 3390 11334 3377 11293 3358 11262 3336 11247
      3296 11284 3315 11306 3331 11335 3342 11371
TIME...MOT...LOC 0128Z 217DEG 23KT 3353 11353 3344 11322
          3326 11292 3310 11284

18
Special weather statement, Aug 21, 7:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM MST THU AUG 21 2014

AZZ023-027-028-220315-
PINAL AZ-MARICOPA AZ-
727 PM MST THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 815 PM MST

AT 724 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
ESTRELLA MOUNTAIN RANCH TO 7 MILES SOUTHEAST OF ESTRELLA MOUNTAIN
PARK TO ESTRELLA SAILPORT TO 9 MILES EAST OF FREEMAN...AND MOVING
EAST AT 35 MPH.

WIND GUSTS 40 TO 45 MPH AND BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   PHOENIX INTERNATIONAL RACEWAY AND  MARICOPA...
   TOLLESON...
   LAVEEN AND  SOUTH MOUNTAIN PARK...
   DOWNTOWN PHOENIX... ARIZONA STATE FAIRGROUNDS... AHWATUKEE...
  BAPCHULE... OLBERG AND  SOUTH PHOENIX...
   SKY HARBOR AIRPORT... CHANDLER FASHION CENTER MALL AND  SUN
  LAKES...

LAT...LON 3356 11191 3333 11164 3317 11159 3305 11154
      3283 11159 3283 11221 3302 11222 3315 11230
      3328 11240 3342 11254
TIME...MOT...LOC 0227Z 264DEG 30KT 3336 11237 3326 11224
          3313 11215 3302 11209 3287 11211

18

The radar

The Phoenix radar (KIWA), 34 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 21, 8:00 PM MST
Where
Maricopa County, 0.22 mi WNW of Papago Aaf Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.481, -111.954

A line of thunderstorms developed across the central portion of the greater Phoenix area during the evening hours on August 21st, and some of the storms affected the community of Scottsdale. The thunderstorms were not forecast to be severe, and as a result, a Severe Thunderstorm Warning was not issued. However, a Significant Weather Advisory was issued instead, which called for gusty winds to 40 mph with the stronger storms. A trained weather spotter in Scottsdale reported that a strong wind gust blew down a light pole next to a tennis court located at the Sun King Apartments. The address of the apartment complex was 5900 East Thomas Road in Scottsdale. An inspection of the light pole revealed that the base of the pole was heavily rusted out and as such, less wind than otherwise expected would be needed to topple the metal pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531980.